Article Text

other Versions

PDF
Syncope and QT prolongation among patients treated with methadone for heroin dependence in the city of Copenhagen
  1. Søren Fanoe (sfanoe{at}dadlnet.dk)
  1. Copenhagen University Hospital, Denmark
    1. Christian Hvidt (christian.hvidt{at}sof.kk.dk)
    1. Copenhagen municipal health services, Denmark
      1. Peter Ege (e127{at}sof.kk.dk)
      1. Copenhagen municipal health services, Denmark
        1. Gorm Boje Jensen (gorm.jensen{at}hh.hosp.dk)
        1. Copenhagen University Hospital, Denmark

          Abstract

          Background Methadone is prescribed to heroin addicts to decrease illicit opioid use. Prolongation of the QT-interval in the ECG cases of patients with torsade de pointes (TdP) has been reported in methadone users. Since heroin addicts sometimes faint during use of illicit drugs doctors might attribute too many episodes of syncope to illicit drug use and thereby underestimate the incidence of TdP in this special population, and the high mortality in this population may in part be caused pro-arrhythmic effect of methadone.

          Methods & Results In this cross-sectional study interviews, ECGs and blood samples were collected in a population of adult heroin addicts treated with methadone or buprenorphine on a daily basis. 450 of the patients at the Drug Addiction Service in the municipal of Copenhagen were included (approx. 52%). The QT interval was estimated from 12 lead ECGs. All participants were interviewed about any experience of syncope. The association between opioid dose and QT, and methadone dose and reporting of syncope was assessed using multivariate linear regression and logistic regression, respectively.<BR> Methadone dose was associated with longer QT-interval of 0.140ms/mg (P=0.0017). No association between buprenorphine and QTc was found. In methadone treated subjects 28% of the men and 32% of the women had prolonged QTc-interval. None of buprenorphine treated subjects had QTc-interval >0.440s½. A 50mg higher methadone dose was associated with a 1.2 (CL95% 1.1 to 1.4) times higher odds for syncope.

          Conclusions Methadone is associated with QT-prolongation and higher reporting of syncope in a population of heroin addicts.

          • QT-interval
          • methadone
          • syncope

          Statistics from Altmetric.com

          Request permissions

          If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.